Michigan, 2014Winter Weather in Michigan, March 21 to 22, 2014
March 21 to 22, 2014 · NWS MQT · 7 events in 6 counties and zones
A low pressure system moving through Wisconsin and northern Lower Michigan dropped moderate snow over much of west and central Upper Michigan from the 21st into early on the 22nd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving through Wisconsin and northern Lower Michigan dropped moderate snow over much of west and central Upper Michigan from the 21st into early on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 21, 12:55 AM EST, 5 minutes earlier.
Area forecast discussion, Mar 21, 12:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
155 AM EDT FRI MAR 21 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 318 PM EDT THU MAR 20 2014
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OVER THE LOWER GREAT
LAKES WITH A STRONG SHORTWAVE OVER THE NORTHERN ROCKIES THIS
MORNING. THIS SHORTWAVE WILL MOVE EAST INTO THE NORTHERN PLAINS
TONIGHT AND INTO THE UPPER GREAT LAKES ON FRIDAY.
NAM BRINGS IN SOME 850-500 MB Q-VECTOR CONVERGENCE AND SOME DEEPER
MOISTURE INTO THE CWA ON FRI. THIS SYSTEM LOOKS TO HAVE ABOUT 0.25
INCH OF QPF WITH IT FOR THIS EVENT WHICH WOULD TRANSLATE TO ABOUT 2
TO 4 INCHES OF SNOW. STILL APPEARS LIKE THE HEAVIEST PCPN WILL BE
ALONG THE WISCONSIN BORDER AND STILL HAVE THE HIGHEST POPS THERE.
TREND HAS BEEN FOR THE MODELS TO BRING THE PCPN A LITTLE FURTHER
NORTH THOUGH AND DID EXPAND THE POPS AND QPF A BIT FURTHER NORTH.
THE LEAST AMOUNT WILL BE OVER THE EASTERN CWA WHERE DRIER AIR WILL
REMAIN LONGER. OVERALL...MADE A FEW ADJUSTMENTS TO THE GOING
FORECAST FOR QPF AND POPS. AS FOR TEMPERATURES...WENT SLIGHTLY
COLDER FOR LOWS TONIGHT AS CLOUDS CLEAR AND A RIDGE OF HIGH PRESSURE
MOVES IN WITH LIGHT WINDS.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 450 PM EDT THU MAR 20 2014
THE LONG TERM PORTION OF THE FCST WILL BE COLD...OR MORE
APPROPRIATELY...VERY COLD FOR THIS TIME OF YEAR AS TEMPS OVER THE
WEEKEND THRU THE FIRST HALF OF NEXT WEEK WILL BE WAY BELOW NORMAL
WITH 20-25 DEGREE DEPARTURES FROM NORMAL LIKELY. THIS NEXT PERIOD OF
VERY COLD AIR WILL BE THE RESULT OF A RIDGE BUILDING ALONG THE W
COAST OF NAMERICA AND CONNECTING WITH A POSITIVE ANOMALY DRIFTING
FROM WRN ALASKA TO NRN ALASKA AND ADJACENT ARCTIC OCEAN. THIS WILL
FORCE THE REDEVELOPMENT OF A DEEP ERN NAMERICA TROF. IT APPEARS
THERE WILL BE 2 SURGES OF ARCTIC AIR INTO THE UPPER LAKES...THE
FIRST OVER THE WEEKEND AND A SECOND REINFORCING SHOT TUE. PATTERN
WILL NOT BE FAVORABLE FOR MUCH IN THE WAY OF SYNOPTIC SNOW. THERE
SHOULD BE ONLY ONE REAL SYNOPTIC SYSTEM AFFECTING UPPER MI OVER THE
NEXT 7 DAYS...AND THAT WILL OCCUR FRI/FRI NIGHT. THEREAFTER...LES
WILL BE THE MAIN PCPN CONCERN GIVEN THE VERY COLD AIR SETTLING OVER
THE UPPER LAKES. HOWEVER...WITH LAKE SUPERIOR STILL MOSTLY ICE
COVERED...LES WILL NOT BE A SIGNIFICANT FACTOR. HOWEVER...AS HAS
BEEN SEEN MANY TIMES THIS WINTER...IT DOESN'T TAKE MUCH OPEN
WATER/BKN ICE COVER TO GET LES GOING...AND IN SOME CASES DECENT LES.
FARTHER DOWN THE ROAD...IT LOOKS LIKE A PATTERN CHANGE WILL BE IN
THE OFFING WHICH WILL BRING WARMER WEATHER AND POTENTIALLY A MORE
ACTIVE STORM TRACK FROM THE SW (A NUMBER OF GEM ENSEMBLES SUGGEST AT
LEAST A COUPLE OF SYSTEMS LIFTING FROM THE SW TO THE GREAT LAKES
REGION). SO...HEADING THRU THE LAST FEW DAYS OF MAR INTO EARLY
APR...THERE COULD BE MORE SIGNIFICANT PCPN EVENTS (RAIN AND/OR SNOW
AS VERY COLD AIR WILL STILL BE LINGERING NOT TOO FAR AWAY TO THE N
IN CANADA).
BEGINNING FRI NIGHT...SHORTWAVE WILL BE MOVING ACROSS THE UPPER
GREAT LAKES. SYSTEM IS CURRENTLY OVER MT AND LOOKS QUITE IMPRESSIVE
ON WATER VAPOR IMAGERY. ALTHOUGH MODELS GENERALLY SUGGEST SOME
WEAKENING OF THE WAVE WILL BEGIN AS IT MOVES ACROSS THE UPPER LAKES
FRI NIGHT...VIGOROUS LOOK OF SYSTEM RIGHT NOW SUGGESTS LEANING
TOWARD MODEL GUIDANCE SHOWING HEAVIER PCPN. AT 00Z FRI...MAIN AREA
OF ISENTROPIC ASCENT WILL ALREADY BE SHIFTING INTO THE ERN FCST
AREA...SO SNOW WILL BE WINDING DOWN OVER THE W. WITH MIXING RATIOS
AROUND 2G/KG AROUND 750MB...THERE SHOULD BE A GENERAL 2 INCHES OF
SNOW OVER THE E IN THE EVENING AS THE SNOW QUICKLY SHIFTS E. IF
SYSTEM REMAINS STRONGER...THERE MAY BE MORE. TRAILING WEAK SHORTWAVE
MOVING ACROSS THE UPPER MISSISSIPPI VALLEY COMBINED WITH MOIST LOW
LEVELS AND LINGERING CYCLONIC NORTHERLY FLOW WILL HELP TO MAINTAIN
-SHSN OVER THE W THRU THE NIGHT AND THEN OVER THE E INTO SAT MORNING
WITH SOME LAKE COMPONENT ADDED AS CAA OCCURS.
SAT THRU SUN...MUCH COLDER AIR SURGES INTO THE UPPER LAKES. 850MB
TEMPS OF -9 TO -15C EARLY SAT MORNING ARE FCST TO FALL TO -16 TO
-19C BY EVENING AND TO -20 TO -22C BY SUN MORNING. INITIALLY...
INVERSIONS FALL TO 4-5KFT SAT...BUT THEN RISE TO AROUND 7KFT OR SO
SAT NIGHT AS ANOTHER WEAK SHORTWAVE SHIFTS ACROSS THE AREA. WHILE
EXTENSIVE ICE COVER WILL GREATLY LIMIT LES INTENSITY/COVERAGE...
EXPECT SUFFICIENT BREAKS IN THE ICE TO ALLOW SCT TO AT TIMES NMRS
-SHSN COVERAGE SAT/SAT EVENING...AND THEN A DIMINISHING TREND THRU
SUN AS INVERSION FALLS. TYPICAL OF THIS TIME OF YEAR...DAYTIME
HEATING MAY RESULT IN INLAND EXPANSION OF -SHSN/FLURRIES...
ESPECIALLY SAT. ACCUMULATIONS WILL BE LIGHT (INCH OR 2 PER 12HR
WHERE SHSN ARE MOST PERSISTENT). ACROSS THE W AND N...TEMPS SAT MAY
NOT RISE MUCH OR MAY EVEN FALL A FEW DEGREES UNDER CAA.
ELSEWHERE...TEMPS SHOULD RISE INTO THE MID/UPPER 20S. SINGLE DIGITS
SHOULD BE THE RULE SAT NIGHT WITH SOME INTERIOR LOCATIONS POSSIBLY
FALLING BLO ZERO. ON SUN...TEMPS PROBABLY WON'T GET ABOVE 15F ACROSS
THE W AND N AS HIGH ALBEDO SNOW/ICE COVERED LAKE MAINTAINS ARCTIC
CHILL. ACROSS THE S...TEMPS SHOULD SNEAK INTO THE LWR 20S AS LATE
MAR SUN WORKS ON LWR ALBEDO FORESTED TERRAIN. SUN NIGHT LOOKS VERY
COLD UNDER DRY AIR MASS (PRECIPITABLE WATER AROUND 25PCT OF NORMAL).
ALTHOUGH SFC HIGH PRES CENTER PASSES A LITTLE S OF UPPER MI...IT
SHOULD BE CLOSE ENOUGH TO PROVIDE A NEAR IDEAL RADIATIONAL COOLING
NIGHT. OPTED FOR MINS BLO THE LOWEST GUIDANCE. TRADITIONAL COLD
SPOTS MAY FALL TOWARD -20F...BUT IN GENERAL MOST OF THE AREA SHOULD
BE BTWN 0 AND -15F.
EXPECT MODEST WARMING MON AHEAD OF THE NEXT REINFORCING SHOT OF
ARCTIC AIR ARRIVING TUE. EXPECT HIGHS MAINLY IN THE 20S...STILL A
GOOD 10-15 DEGREES BLO NORMAL. WHILE THERE MIGHT BE A LITTLE BIT OF
-SN ACCOMPANYING SHORTWAVE/COLD FRONT...WILL CONFINE ANY EXPLICIT
MENTION OF SNOW TO THE W AND N WHERE LAKE SUPERIOR PROVIDES A LITTLE
MOISTENING. 850MB TEMPS FALL BACK TO AROUND -20C ON TUE FOR ANOTHER
COLD DAY WITH HIGHS IN THE UPPER TEENS W AND N TO MID 20S FAR
SCNTRL. MANY LOCATIONS MAY SEE ANOTHER SUBZERO NIGHT TUE NIGHT AS
HIGH PRES RIDGE MOVES INTO THE WRN LAKES. EXPECT SOME MODERATION ON
WED (HIGHS IN 20S)...THEN MORE SO ON THU AS W TO SW WINDS TAKE HOLD.
HIGHS THU SHOULD REACH THE 30S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 153 AM EDT FRI MAR 21 2014
EXPECT VFR CONDITIONS OVERNIGHT THROUGH FRI MORNING WITH ONLY MID
AND HIGH CLOUDS MOVING INTO THE REGION. A DISTURANCE MOVING IN FROM
THE WEST FRI AFTERNOON WILL QUICKLY BRING LOWER CIGS TO MVFR
CONDITIONS BY EARLY AFTERNOON AND IFR LATE WITH MODERATE SNOW
SPREADING ACROSS UPPER MICHIGAN. A BRIEF PERIOD OF LIFR CONDITIONS
MAY ALSO BE POSSIBLE BUT CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE
AT THIS TIME. AFTER THE SNOW DIMINISHES LATE FRI EVENING...EXPECT
SOME IMPROVEMENT TO MVFR.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 318 PM EDT THU MAR 20 2014
EXPECT NW WINDS UP TO 25 KTS EARLY THIS MORNING OVER THE E HALF TO
BECOME LIGHT THRU TONIGHT AS A HI PRES RIDGE MOVES ACROSS THE UPPER
LAKES. AS ANOTHER LO PRES SYSTEM SLIDES THRU THE UPPER MIDWEST ON
FRI AND FRI NIGHT...E TO NE WINDS UP TO 20 KTS ON FRI WILL BACK TO
THE NNW ON FRI NIGHT AND INCREASE UP TO 20-25 KTS. NW WINDS UP TO
20-25 KTS WILL THEN PERSIST THRU THE WEEKEND IN ADVANCE OF CANADIAN
HI PRES MOVING TOWARD THE UPPER GREAT LAKES. AS THE HI CENTER PASSES
INTO THE LOWER GREAT LAKES ON MON...PLAN ON WEST WINDS UP TO 20 KTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...07
LONG TERM...ROLFSON
AVIATION...JLB
MARINE...07
Hazardous weather outlook, Mar 20, 3:34 AM EST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
434 AM EDT THU MAR 20 2014
MIZ001>007-009>014-084-085-211100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
434 AM EDT THU MAR 20 2014 /334 AM CDT THU MAR 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES ON FRIDAY
MAY BRING A PLOWABLE SNOW TO PORTIONS OF WEST AND CENTRAL UPPER
MICHIGAN FRIDAY INTO FRIDAY NIGHT. THE BEST CHANCE FOR AS MUCH AS 4 TO
5 INCHES OF SNOW WILL BE NEAR THE WISCONSIN BORDER WEST OF IRON
MOUNTAIN.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-211100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
434 AM EDT THU MAR 20 2014 /334 AM CDT THU MAR 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-211100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
434 AM EDT THU MAR 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
Winter Weather, Northern Houghton
- When
- March 21, 1:00 AM EST to March 22, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer near South Range measured 6.2 inches of snow in 18 hours.
Winter Weather, Gogebic
- When
- March 21, 11:00 AM CST to 6:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There were public reports of five inches in Bessemer and four inches in Wakefield over a seven-hour period.
Winter Weather, Ontonagon
- When
- March 21, 12:00 PM EST to 7:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Public
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
There was a public report of four inches of snow in seven hours at Ontonagon.
Winter Weather, Baraga
- When
- March 21, 1:00 PM EST to 7:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Public
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a public report of three inches of snow in six hours near L'anse.
Winter Weather, Northern Houghton
- When
- March 21, 1:00 PM EST to 7:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of three inches of snow in six hours at Laurium.
Winter Weather, Alger
- When
- March 21, 3:00 PM EST to 9:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
An estimated two to three inches of wet snow fell in the Munising area over a six-hour period.
Winter Weather, Luce
- When
- March 21, 3:30 PM EST to March 22, 3:30 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report of an estimated four inches of snow in 12 hours near Dollarville.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, March 21, 201412 events
- Heavy Rain in Hawaii, March 21 to 24, 201410 events
- Winter Storm in North Dakota, March 21, 20143 events
- Heavy Snow in Minnesota, March 21, 20143 events
- Frost and Freeze in Oregon, March 21, 20142 events
- Blizzard in North Dakota, March 21, 20142 events
- Blizzard in Minnesota, March 21, 20142 events
- Frost and Freeze in California, March 21, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507946, 507936, 507937, 507938, 507939, 507941, 507945.